Louisiana, 2011Damaging Winds and Lightning Strikes in Louisiana, July 4, 2011
July 4, 2011 · NWS SHV · 5 events in 4 counties and zones
A large outflow boundary initiated by previous showers and thunderstorms over northern Arkansas during the day Monday spread south into the Four State Region during the late afternoon and evening. This boundary helped with the development of showers and thunderstorms that interacted with other isolated and smaller scale outflow boundaries to produce scattered strong to severe thunderstorms that…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- $65,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large outflow boundary initiated by previous showers and thunderstorms over northern Arkansas during the day Monday spread south into the Four State Region during the late afternoon and evening. This boundary helped with the development of showers and thunderstorms that interacted with other isolated and smaller scale outflow boundaries to produce scattered strong to severe thunderstorms that contained locally heavy rainfall, frequent and continuous lightning strikes, and gusty winds of 30 to near 45 mph and isolated higher gusts. These gusts downed trees and power lines. Daytime temperatures were near the century mark Around nightfall the storms went into a decreasing cycle with loss of the afternoon heating. However, during the evening, remnants of a sea breeze boundary spread north across parts of East Texas and lower Northwest and North Central Louisiana and collided with the south bound boundary, allowing storms to increase in intensity as they moved across parts of Louisiana just prior to midnight.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 4, 2:11 PM CST, 3 hours 39 minutes earlier.
Area forecast discussion, Jul 4, 2:11 PM CST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
311 PM CDT MON JUL 4 2011
.DISCUSSION...
WEAK SURFACE BOUNDARY EXTENDING ALONG A LINE FROM NEAR MCALESTER
OKLAHOMA TO MONTICELLO ARKANSAS HAS BEEN THE FOCUS OF CONVECTION
THROUGH MUCH OF THE AFTERNOON AS AN UPPER-LEVEL TROUGH DIGS SOUTH
THROUGH OKLAHOMA. DUE TO THE SOUTHWARD PROGRESSION OF THE UPPER-LEVEL
TROUGH...LEFT CHANCE POPS ACROSS OKLAHOMA AND ARKANSAS ZONES
THROUGH MIDNIGHT.
MODEL GUIDANCE ADVERTISING HIGHS IN THE LOWER TO MIDDLE 90S
THROUGH MUCH OF THE FORECAST PERIOD DUE TO INCREASED CLOUD COVER
AND PRECIPITATION ASSOCIATED WITH THE NEARLY STATIONARY UPPER-
TROUGH THAT WILL REMAIN PARKED ACROSS THE REGION. HOWEVER...SINCE
RECENT TRENDS HAVE INDICATED A COOL BIAS WITH THE GFS OVER THE
PAST SEVERAL DAYS...KEPT TEMPERATURES ABOVE THE MODEL GUIDANCE BUT
BELOW 100 DEGREES.
STATIONARY SURFACE BOUNDARY WILL WAVER ACROSS THE REGION THROUGH
THE FORECAST PERIOD...PRODUCING LIGHT WINDS AND A TRIGGER FOR
AFTERNOON SHOWERS AND THUNDERSTORMS EACH DAY. /05/
&&
.AVIATION...
MOSTLY VFR FLIGHT CONDITIONS NEXT 24 HOURS. SCATTERED CONVECTION
ACROSS THE REGION THIS AFTERNOON AND EVENING...BECOMING ISOLATED
AFTER 03Z. SOUTHEAST OKLAHOMA AND SOUTHWEST ARKANSAS WILL SEE THE
MOST COVERAGE. HAZARDS FROM THE CONVECTION WILL INCLUDE STRONG WIND
SHEAR...SEVERE TURBULENCE AND HAIL. SURFACE WINDS MAINLY SOUTH TO
SOUTHWEST...GENERALLY LESS THAN 10 KTS BUT OUTFLOW BOUNDARIES
CAUSED BY TSTMS WILL BRING VARIABLE WIND WITH GUST 30 TO 40 KTS
COMMON AND POTENTIALLY HIGHER.
/14/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 73 97 73 97 75 / 30 30 20 20 20
MLU 74 97 71 98 73 / 30 40 30 20 20
DEQ 69 97 70 98 70 / 50 20 20 20 20
TXK 73 97 70 98 72 / 50 30 20 20 20
ELD 73 97 69 97 71 / 50 40 30 20 20
TYR 75 98 75 98 76 / 30 20 20 20 20
GGG 73 98 74 98 74 / 30 30 20 20 20
LFK 77 97 76 96 76 / 20 30 20 20 20
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
14/05
Hazardous weather outlook, Jul 4, 10:54 AM CST, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1154 AM CDT MON JUL 4 2011
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-051700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1154 AM CDT MON JUL 4 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP ACROSS
MUCH OF THE AREA...WITH INCREASED COVERAGE ACROSS SOUTHERN
ARKANSAS. DUE TO CONTINUED HOT TEMPERATURES...STORMS COULD
EXHIBIT RAPID DEVELOPMENT...PRODUCING STRONG WIND GUSTS AND HEAVY
RAINFALL. BOATERS ON AREA LAKES SHOULD ALSO BE PREPARED FOR DEADLY
LIGHTNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
HOT TEMPERATURES AND A CHANCE OF AFTERNOON SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH THE END OF THE WORK WEEK.
WHILE INVOLVED IN OUTDOOR ACTIVITIES OVER THE NEXT SEVERAL
DAYS...REMEMBER THAT THUNDERSTORMS CAN PRODUCE PROLIFIC LIGHTNING
AND STRONG DOWNBURST WINDS. IF YOU HEAR THUNDER...MOVE INDOORS OR
TO A PLACE OF SAFETY.
.SPOTTER INFORMATION STATEMENT...
HE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT IS NOT ANTICIPATED THIS AFTERNOON OR EVENING.
05
Thunderstorm Wind, Lincoln
- When
- July 4, 5:50 PM CST
- Where
- Lincoln County, Dubach
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.700, -92.650
Powerlines were downed on Flowers Road and large trees were downed on Airline Road and Holder Road.
Lightning, Lincoln
- When
- July 4, 5:50 PM CST
- Where
- Lincoln County, Simsboro
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 32.530, -92.780
Lightning struck a house and caught fire on Girl Scout Road. There were no report of injuries.
Thunderstorm Wind, Union
- When
- July 4, 6:00 PM CST
- Where
- Union County, 2 mi NE of Farmerville
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.791, -92.376
Trees were downed along Hwy. 15 northeast of Farmerville, Louisiana.
Thunderstorm Wind, Webster
- When
- July 4, 6:05 PM CST
- Where
- Webster County, 6 mi E of Springhill
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.000, -93.367
Numerous trees were downed in northern Webster Parish just east of Springhill, Louisiana.
Lightning, Caddo
- When
- July 4, 8:00 PM CST
- Where
- Caddo County, Greenwood
- Deaths
- 0 direct, 2 indirect
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 32.430, -93.970
A lightning strike touched off a fire that killed an elderly couple at their home in Greenwood, Louisiana. Killed in the fire was Ralph Elliott, 83 and his wife Mary, 83.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Dakota, July 4, 2011$490,000 · EF2 · 16 events
- Wildfire in Texas, July 4 to 15, 20111 death · $32,000 · 2 events
- Flash Flood and Hail in Arizona, July 4, 2011$1.1 million · 1 in hail · 7 events
- Hail and Damaging Winds in Georgia, July 4, 2011$826,000 · 1.25 in hail · 11 events
- Flash Flood and Hail in Virginia, July 4, 2011$161,000 · 1.75 in hail · 27 events
- Tornadoes and Hail in Minnesota, July 4, 2011$122,000 · EF0 · 31 events
- Hail and Damaging Winds in Arkansas, July 4 to 5, 2011$298,000 · 1 in hail · 12 events
- Flash Flooding and Damaging Winds in California, July 4 to 6, 2011$94,000 · 58 kt wind · 8 events
- Damaging Winds in West Virginia, July 4, 2011$73,000 · 55 kt wind · 7 events
- Flash Flood and Hail in Tennessee, July 4, 2011$50,000 · 55 kt wind · 6 events
- Damaging Winds and Lightning Strike in Texas, July 4, 2011$35,000 · 57 kt wind · 3 events
- Hail and Damaging Winds in Massachusetts, July 4, 2011$31,000 · 1 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307196, 307198, 307200, 307202, 319728.